Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 249, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2001, 9:52 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 2001, 9:52 PM CDT (02:52 UTC)
- Expired
- Aug 17, 2001, 10:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cherokee County, KS, Crawford County, KS
The radar
The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
458 WUUS53 KSGF 180252 SVRSGF KSC021-037-180330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 952 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS SOUTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS * UNTIL 1030 PM CDT * AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF OSWEGO...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL... AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCUNE BY 1000 PM CDT. WEST MINERAL BY 1015 PM CDT. SCAMMON...COLUMBUS...WEIR BY 1025 PM CDT. THE TOWNS OF SHERMAN...HALLOWELL...SHERWIN...ROSELAND AND SKIDMORE ARE ALSO IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3745 9520 3719 9526 3708 9462 3749 9462 CISSELL/GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT FRI AUG 17 2001 OUTFLOW BOUNDARY FROM EARLIER CONVECTION IN KANSAS...DEVELOPED A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS IN SOUTHEAST KANSAS/SOUTHERN MISSOURI. LAPS INFO INDICATING LIFTED INDICES OF -4 TO -6 AND CAPES TO 2500 J/KG. ALREADY HAD REPORTS OF LARGE TREES BLOWN DOWN EAST OF SPRINGFIELD FROM EARLIER THUNDERSTORM. MODERATE UNSTABLE AIR WILL CONTINUE THROUGH THE EARLY EVENING ALONG WITH A STRONG SHORT WAVE AND UPPER LEVEL DYNAMICS OVER WESTERN KANSAS MOVING INTO THE AREA. THIS WILL LIKELY CONTINUE THE THREAT OF THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE...ESPECIALLY EARLY THIS EVENING...WITH ADDITIONAL DEVELOPMENT THROUGHOUT THE NIGHT...AS CONTINUED LIFT/UPPER LEVEL ENERGY AND DEEP MOISTURE CONTINUES. THE ACTIVITY SHOULD DECREASE FROM NORTHWEST TO SOUTHEAST DURING THE NIGHT WITH ADDITIONAL DEVELOPMENT...ESPECIALLY NORTHEASTERN CWA AS ANOTHER STRONGER SHORT WAVE MOVES INTO THE MID MISSISSIPPI VALLEY ON SATURDAY. MODELS CONTINUE TO STRENGTH NEXT SHORT WAVE ON SATURDAY...IN ADDITION 70H DEW POINT DEPRESSION AND ADDED STRONGER WIND FIELDS ALOFT WILL LIKELY CONTINUE THE THREAT OF SEVERE THUNDERSTORMS AHEAD OF COLD FRONT SATURDAY AFTN. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING BEFORE SUBSISTENCE AND DRIER AIR MOVES IN FROM THE NORTHWEST DURING THE EVENING. AFTER SATURDAY NIGHT...UPPER TROUGH OVER THE GREAT LAKES WILL MOVE EAST WITH A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE SOUTHERN PLAINS. THIS WILL KEEP MOST OF THE SYSTEMS TO THE NORTH...WITH MAINLY DRY WX AND INCREASING TEMPERATURES FOR NEXT WEEK. LATEST ECMWF AND MRF DIFFER BY WEDNESDAY WITH THE ECMWF INDICATING A POSSIBLE COLD FRONT MOVING SOUTH ACROSS THE PLAINS. WILL LEAVE CURRENT ZONES DRY...HOWEVER WILL NOT INCREASE TEMPERATURES TO ABOVE NORMALS WITH THICKNESS VALUES MORE IN LINE OF UPPER 80S TO LOWER 90S. FCSTID = 25 SGF 67 84 58 88 / 60 40 20 10 JLN 70 88 59 89 / 60 10 10 10 UNO 67 85 59 87 / 60 40 30 10 VIH 66 83 58 86 / 60 40 10 10 .SGF... MO...NONE. KS...NONE. JLT
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.